Texas, 2023

Wildfire in Texas, April 8, 2023

April 8, 2023 · NWS AMA · 1 event in 1 county or zone

A grassfire caused by welding equipment began around 130 pm near the Potter and Carson County line, east of Rick Husband Amarillo International Airport, between I-40 and Highway 60. The fire burned 353 acres and was contained just before 5 pm.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A grassfire caused by welding equipment began around 130 pm near the Potter and Carson County line, east of Rick Husband Amarillo International Airport, between I-40 and Highway 60. The fire burned 353 acres and was contained just before 5 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 8, 11:10 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 8, 11:10 AM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1210 PM CDT Sat Apr 8 2023

...New AVIATION...

.SHORT TERM ...
(Today through Sunday night)
Issued at 409 AM CDT Sat Apr 8 2023

Overview:
Moisture is still struggling to make its way into the Panhandles
as we continue to look for any chances of beneficial rainfall.
Fortunately, a weak disturbance could provide spotty showers or
storms for south and eastern portions of the area on Sunday.
Unfortunately, confidence and probabilities for any precip from
this system are still rather low. Otherwise, expect a warmer
Easter weekend with high temperatures in the 70s and lows in the
30s and 40s.

Discussion:
06z surface observations show dew pts in the single digits to
teens across the Panhandles with mid to upper 40s dew pts pooled
over most of north and central Texas. Weak east/southeasterly flow
at the surface is struggling to advect this moisture northward.
High pressure is dominating most of the eastern CONUS, preventing
a more favorable advection regime from setting up for the time
being. The upper level pattern becomes more zonal today,
continuing to initiate lee surface troughing east of the Rockies.
Gradient winds sustained at 15-25 mph out of the southwest coupled
with minimum RH values of 10-15% will create elevated fire weather
conditions in the Oklahoma Panhandle and far northern Texas
Panhandle.

High pressure to the east will slightly erode Saturday night into
Sunday as heights fall due to an advancing upper level shortwave.
Modest theta-e advection should keep temperatures warmer overnight
as dew pts in the 30s and 40s begin to push into the southeast
CWA. Best lift from this system likely won't arrive until Sunday
morning as a band of PVA moves in, transitioning to weak northwest
flow on the backside of the wave in the afternoon. Some weak to
modest instability (500-1000 J/kg MUCAPE) should be able to build
up for thunderstorm development through the day generally south
and east of a surface boundary bisecting the CWA from southwest to
northeast. Any storms that do form could potentially be on the
strong side with brief gusty winds as forecast soundings depict
some semblance of an "inverted V" with steep low level lapse
rates, but shear fields will be weak and organized severe weather
is not anticipated. Model consensus has increasingly focused on
the south and eastern Texas Panhandle for best rain/storm chances,
but this area could easily shift even further south and east if
moisture fails to materialize (as depicted by the RAP). With all
that said, overall confidence is still low on precip occurring
given the severe extent of dry conditions continuing to win out
over model guidance. Therefore have decided to mostly keep spatial
extent of NBM POPs for Sunday, but have undercut the NBM and
limited values to 45% or less given uncertainty. It is worth
emphasizing that any showers or storms that develop would be
spotty in nature and not everyone would see precip. Precip should
clear out overnight as the disturbance exits the area and upper
flow becomes more northerly.

Harrel

&&

.LONG TERM ...
(Monday through Friday)
Issued at 409 AM CDT Sat Apr 8 2023

The upper level shortwave trof is progged to be well south and
east of our forecast area on Monday, with generally dry weather
expected. A transient upper level ridge of high pressure will move
east across the region Tuesday and Wednesday. Southwest flow aloft
then resumes for Thursday and Friday as the next upper level storm
system digs into the southwest states and heads to near the four
corners region by late Friday afternoon. Medium range models are
not in agreement handling this particular storm system. Nevertheless,
it appears timing-wise that any potential impacts would occur just
beyond Friday. Surface winds will likely increase during the
middle to latter part of next week in advance of the storm system.
Return of fire weather concerns will be dependent on how much, if
any, rainfall occurs Sunday and Sunday evening.

02

&&

.AVIATION...
(18Z TAFS)
Issued at 1208 PM CDT Sat Apr 8 2023

VFR conditions are favored to prevail through the TAF period at
all sites. Potential exceptions include a low chance for stratus
late Saturday night - while no guidance currently indicates this,
the pattern suggests it wouldn't be impossible - and the potential
for a shower or even rumble of thunder near AMA at the end of the
period. At this time, probability of occurrence is too low for any
sort of mention, so kept a VFR TAF with southerly winds shifting
clockwise to out of the northwest Sunday morning behind a weak
front.

Ferguson

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                48  74  44  77 /  10  50   0  10
Beaver OK                  46  74  42  79 /  10  30  10   0
Boise City OK              43  71  39  77 /   0  10   0   0
Borger TX                  50  78  45  80 /  10  20   0  10
Boys Ranch TX              49  77  43  79 /  10  20   0  10
Canyon TX                  47  75  43  78 /  10  50  10  10
Clarendon TX               46  73  45  77 /  10  60  30  10
Dalhart TX                 43  73  38  77 /   0  10   0   0
Guymon OK                  47  74  40  78 /   0  20   0   0
Hereford TX                48  75  42  79 /  20  50  10  10
Lipscomb TX                45  73  43  78 /  10  30  20  10
Pampa TX                   47  73  44  77 /   0  30  10  10
Shamrock TX                44  72  45  77 /  10  50  50  10
Wellington TX              43  73  46  76 /  10  50  50  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...38
LONG TERM....02
AVIATION...77
Hazardous weather outlook, Apr 8, 2:38 AM CST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
338 AM CDT Sat Apr 8 2023

OKZ001>003-TXZ001>020-317-082100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
338 AM CDT Sat Apr 8 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Elevated fire weather conditions are expected to develop this
afternoon across the Oklahoma Panhandle and parts of the far
northern Texas Panhandle due to south winds of 15 to 20 mph with
higher gusts along with minimum relative humidity values of 10 to
15 percent.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible across much of the Oklahoma and Texas
Panhandles Sunday and Sunday evening. If storms form, they are
expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions this afternoon.

02

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Armstrong

When
April 8, 12:27 PM CST to 3:45 PM CST
Where
Armstrong forecast zone
Reported by
Park/Forest Service
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094369.